Alert archive / Illinois / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 152, NWS St. Louis, MO

August 20, 2022Randolph County, Washington County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Aug 20, 2022, 11:46 PM CDT for Randolph County, Washington County, Illinois. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2022, 11:46 PM CDT (04:46 UTC)
Expired
Aug 21, 2022, 12:00 AM CDT
In force
14 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Randolph County, IL, Washington County, IL

The radar

The St Louis radar (KLSX), 105 km from the middle of the area, began a volume at 04:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 4.8 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2022-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 514 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2022-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
514 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
1176 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

830 
WUUS53 KLSX 210446
SVRLSX
ILC157-189-210500-
/O.NEW.KLSX.SV.W.0152.220821T0446Z-220821T0500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
1146 PM CDT Sat Aug 20 2022

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Southwestern Washington County in south central Illinois...
  Northeastern Randolph County in southwestern Illinois...

* Until midnight CDT.

* At 1146 PM CDT, a severe thunderstorm was located over Tilden,
  moving east at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Sparta, Coulterville, Tilden, Eden and Houston. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3822 8958 3822 8959 3808 8960 3808 8979
      3822 8982 3822 8970 3824 8970 3827 8958
TIME...MOT...LOC 0446Z 259DEG 33KT 3819 8972 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Byrd
2 follow-up statements
101 
WWUS53 KLSX 210454
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
1154 PM CDT Sat Aug 20 2022

ILC157-189-210500-
/O.CON.KLSX.SV.W.0152.000000T0000Z-220821T0500Z/
Washington IL-Randolph IL-
1154 PM CDT Sat Aug 20 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FOR SOUTHWESTERN WASHINGTON AND NORTHEASTERN RANDOLPH COUNTIES...

At 1153 PM CDT, a severe thunderstorm was located over Coulterville,
moving east at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Coulterville and Tilden. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3822 8958 3822 8959 3808 8960 3808 8965
      3824 8968 3827 8958
TIME...MOT...LOC 0453Z 259DEG 33KT 3820 8963 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Byrd
565 
WWUS53 KLSX 210500
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
1200 AM CDT Sun Aug 21 2022

ILC157-189-210510-
/O.EXP.KLSX.SV.W.0152.000000T0000Z-220821T0500Z/
Washington IL-Randolph IL-
1200 AM CDT Sun Aug 21 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN WASHINGTON AND
NORTHEASTERN RANDOLPH COUNTIES HAS EXPIRED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been allowed to expire.

LAT...LON 3822 8958 3822 8959 3808 8960 3808 8965
      3824 8968 3827 8958
TIME...MOT...LOC 0500Z 259DEG 33KT 3821 8956 

$$

Byrd

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 10:30 PM CDT, 1 hour 16 minutes earlier.

Area forecast discussion, Aug 20, 10:30 PM CDT, 1 hour 16 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1030 PM CDT Sat Aug 20 2022

.UPDATE...
Issued at 856 PM CDT Sat Aug 20 2022

Tonight's forecast is panning out as expected. A few showers and
thunderstorms associated with a passing cold front are still in the
area. Though they are on a downward trend in terms of strength,
bouts of intensification are possible for the next few hours. This
may result in small hail and strong winds in locations impacted. As
instability wanes due to lack of daytime heating, convection should
clear within the next 2-3 hours.

The cold front is moving slowly southeast, with clearing skies
moving in behind it. Sunday will be pleasant with below average
temperatures as northwest flow takes hold behind the front.

Jaja

&&

.SHORT TERM...  (Through Late Tonight)
Issued at 320 PM CDT Sat Aug 20 2022

The forecast for this afternoon and evening looks on track with a
cold front which is currently over northwest Missouri moving
southeast through the area tonight.  Isolated-widely scattered
convection is already developing ahead of the front, and should
continue to increase in coverage and strength through the afternoon.
SPC mesoanalysis shows around 1500 J/Kg MLCAPE over the area and
around 30kts effective bulk shear.  MLCAPE is forecast to increase
to 2000+ J/Kg before sunset this evening, though shear should remain
nearly steady at 25-30kts.  HREF >40 DBz paintball plot truly looks
like a scattering of paintball splatters across our forecast area
this afternoon and evening, with a possible clustering over
southeast Missouri and southwest Illinois.  This is where I've
forecast the highest chance for precip late this afternoon and
evening.  Given the moderate instability and marginal shear, I
cannot rule out an isolated severe threat.  Model soundings
(particularly the GFS) show an "inverted-V" in the lower levels
indicating potential for strong downbursts.  Most soundings (with
the exception of the RAP) do not show a particularly strong signal
for large hail, so I think the primary threat from these storms will
be wind.  Expect weakening and decreasing coverage in storms after
01-02Z this evening with loss of daytime heating.  HREF and
deterministic short range guidance seems to agree with this idea so
have dropped PoPs down to low chance-slight chance across southeast
Missouri and southwest Illinois by late evening.

Carney

.LONG TERM...  (Sunday through Next Saturday)
Issued at 320 PM CDT Sat Aug 20 2022

Little has changed in the forecast for Sunday through next week.
Drier air and slightly cooler filters into the region behind the
cold front on Sunday. There may be some lingering morning showers
in parts of south central Illinois, but they should dry up
quickly. Northwest flow aloft will dominate the weather pattern
next week. This should keep the warmest weather bottled up well
west of the Mid Mississippi Valley, and temperatures are expected
to be near or just slightly below normal. The dry surface ridge
will stall across the Missouri and Ohio Vallies next week. The
deterministic GFS and ECMWF differ on whether or not there will be
precip toward the end of the week, with the EC staying dry
through next Saturday, and the GFS developing precip Friday and
Saturday on the western side of the long wave trough over the East
Coast. Ensemble guidance introduced some low chance/slight chance
PoPs Friday into Saturday, and given the time frame and
uncertainty, I cannot argue with that.

Carney

&&

.AVIATION...  (For the 06z TAFs through 06z Sunday Night)
Issued at 1014 PM CDT Sat Aug 20 2022

Scattered convection associated with a cold frontal passage is still
active in portions of south-central Illinois and southeast Missouri.
This is expected to dissipate over the next few hours. No terminals
are expected to face impacts from showers or thunderstorms tonight.
As moisture wraps around the retreating low pressure system, low
stratus may move in to west-central Illinois Sunday morning. MVFR
ceilings are possible from a window between 10z-14z at KUIN. Some
guidance suggests minor reductions to visibilities at KUIN. However,
confidence remains low enough as the system departs to the east.
Should any visibility reductions occur, they will likely be minor
and short-lived. Therefore, visibility reductions have been left out
of the TAFs.

Otherwise, conditions will remain dry and VFR for the rest of the
TAF period. Winds are shifting from southwesterly to northwesterly
as the front passes each terminal. Diurnal cumulus is anticipated
for Sunday afternoon.

Jaja

&&

.PRELIMINARY POINT TEMPS/POPS...
Saint Louis     67  82  66  84 /  50   5   0   5
Quincy          64  79  63  81 /  10   5   0   0
Columbia        63  83  63  84 /  20   0   0   0
Jefferson City  64  83  63  84 /  10   0   0   0
Salem           67  81  64  81 /  60  10   0   5
Farmington      65  82  63  83 /  60   5   0   0

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Aug 20, 3:24 PM CDT, 8 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
324 PM CDT Sat Aug 20 2022

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-211200-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
324 PM CDT Sat Aug 20 2022

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Scattered thunderstorms are expected across the area through this
evening. Some storms this afternoon and early evening may produce
damaging wind gusts and large hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a low chance for thunderstorms on Friday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

Carney

In the hours before

Local storm report, Aug 20, 9:41 PM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
941 PM CDT SAT AUG 20 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0919 PM     HAIL             1 S SABULA              37.40N 90.70W
08/20/2022  M1.75 INCH       IRON               MO   TRAINED SPOTTER

            HAIL UP TO GOLFBALL SIZE, THOUGH MOST WERE
            ONE INCH IN DIAMETER.

&&

MAB
Local storm report, Aug 20, 11:17 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1117 PM CDT SAT AUG 20 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1047 PM     HAIL             7 SE OLYMPIAN VILLAGE   38.08N 90.36W
08/20/2022  E1.00 INCH       JEFFERSON          MO   PUBLIC

            VERIFIED WITH PHOTO.

&&

BRC
Local storm report, Aug 20, 11:42 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1142 PM CDT SAT AUG 20 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 PM     HAIL             1 E BALDWIN             38.18N 89.84W
08/20/2022  E1.00 INCH       RANDOLPH           IL   PUBLIC

            LARGE AMOUNT OF HAIL REPORTED WITH SOME
            STONES UP TO 1 INCH IN DIAMTER.

&&

BRC

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 11:02 PM CDTSevere Thunderstorm WarningLSXMonroe, Randolph43 min
Aug 20, 11:57 PM CDTSevere Thunderstorm WarningLSXWashington33 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.